Aa
Aa
A
A
A
Close
Avatar universal

Antidepressants for anxiety with sedative properties

Hello, I’m looking for an antidepressant to help with insomnia because of my anxiety.  I was on lexapro but started sweating and got heart palpitations once I increased the dose from 5 to 7.5.  Pharmacist said I need a  antidepressant with sedative properties to help with my insomnia, which is made worse with having to go back on thyroid medication.   If anyone has any suggestions I appreciate it, thank you.
2 Responses
Sort by: Helpful Oldest Newest
Avatar universal
Your best advice on this will come from a doc or psychiatrist who examines you and knows your full med history.
Helpful - 0
4 Comments
Thank you for the advice.  I just don’t do well on medications and have tried a bit and am just tried of being  Guinea pig, did this for many years when I had insurance and now, I can’t tolerate many meds unfortunately.   That somebody may have good luck with sensitive to meds, thank you again .
Sleeping meds should be a last resort. Many people say they only work for a few months, and when they work you usually end up groggy for the morning.
The problem you describe is anxiety, so hopefully the doc can help you through that, or perhaps send you to a sleep clinic.
Have you read any books (not just google articles) on sleeping issues? There are different approaches a person can take to relax the mind and sleep, but I am not saying they will work for everyone - but they work for some people. I quit sleeping meds cold turkey lots of times in the years that I took them, but always went back until I discovered in the end that the problem was not focusing my mind on what-if scenarios that I would be planning for my next day. Bed time is not supposed to be planning or worrying time so once I stopped that I got a better sleep.

I was sick in pain and mainly slept all day yesterday and must have woken 100 times over 24 hours. I go over in my mind the route I take when wall climbing and by concentrating on it keep falling back to sleep very quickly each time. Perhaps there is something that you can find in the books to focus on that distracts you from anxious thoughts.
I found this Sleep Psychologists book helpful.
https://www.drorma.com/
You’re right sleeping pills stop working and I’m trying apps to help clear my mind and even if my mind is clear I wake up.   I just seen an acknowledged us and told her about back-and-forth with the thyroid medication and she said my insomnia was not from that but when I did see at a clinic or hospital stay and nurse practitioner in a pharmacist they both agreed that my body is not balancing medication probably because I’ve gone off and aren’t too many times.

I just seen an acknowledged us and told her about back-and-forth with the thyroid medication and she said my insomnia was not from that but when I did see at a clinic in a hospital stay and nurse practitioner and a pharmacist they both agreed that my body is not balancing medication properly because I’ve gone off and on too many times.

Coincidently my sister who is a pharmacist in a different state I was able to finally speak to her and she coincidently said the same thing I’m getting hyper because my body can’t regulate itself anymore.    She  digs deep into her craft I wish I lived in a state but more knowledgeable endocrinologist, I’ve spent so much and I’m so much in debt.

For your feedback and taking the time to write back to me, greatly appreciate it :-)
Avatar universal
Lexipro cause my sleep to get worse,  I developed severe anxiety.  I also tried Luvox which was pretty much the same.  Later down the road a Dr prescribed Nortrptyline off label for sleep low dose at night.  This did help but the tiredness carried into the next day with some racing hear issues.
Helpful - 0
2 Comments
Clearly a doctor would need to make that call.  
I read up on it and I’m glad it is working for you except the racing heart in the morning.  I will keep it in my notes next doctor visit.  Just had one today with regards to thyroid issues and they now believe my insomnia is because I’ve been put on and off different thyroid meds when one didn’t work or my body would balance out.  I was misguided in my previous attempt to stabilize on a thyroid med and ended up with horrible insomnia about a year ago today.  I was told to get off of all thyroid meds because I was still borderline hypo but the insomnia got a little better but still always tired.  Depression got worse and anxiety.  They tested me again and I was no longer border line I was hypo now 6.42 tsh and a month later 5.4.  So I attempted it again and had hyper systems for 41 days and now off about 41 days and it’s god aweful.  Body bouncing hormones, digestion pain and problems, hot flashes, just feel horrible.

Sleep hot worse.  Wake up every two hours with a sweat and sleep pills I was taking once a week but now every night to try to tolerate the thyroid meds no longer work.

I had a heart rate of 101 and they told me to resume my thyroid medication and if my heart rate went to high go to the ER.  I am in this hell now for 3 years from stress of caring for a family member.   I can’t take it.  I’m so tired and just want to sleep.

They even told me because I took the thyroid meds before  back to back was a two day break which I should’ve waited six weeks which unfortunately my physician did not tell me, life without having medical insurance, my body cannot balance itself out and that’s why am having the hyper symptoms but yet they still want me to take the medication.   Sorry TMI thank you for the suggestion I will follow up my GP on the antidepressant.

Thank you!
Have an Answer?

You are reading content posted in the Sleep Disorders Community

Didn't find the answer you were looking for?
Ask a question
Popular Resources
Healing home remedies for common ailments
Dr. Steven Park reveals 5 reasons why breathing through your nose could change your life
Want to wake up rested and refreshed?
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.
STIs are the most common cause of genital sores.